Kansas, 2026High Wind in Kansas, March 26, 2026
March 26, 2026 · NWS DDC · 2 events in 1 county or zone
Behind a cold front, 850 mb wind gusts supported brief 58 mph wind gusts in Finney county around 9 pm.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a cold front, 850 mb wind gusts supported brief 58 mph wind gusts in Finney county around 9 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 26, 4:08 PM CST, 3 hours 19 minutes earlier. Its key messages:
- Record breaking heat today in the 90s and approaching 100 degrees
- Red Flag Warning today until 9 PM CDT with a critical fire weather risk
- Highs Friday are expecting around a 40 degree drop compared to Thursday
- Warming back up through the weekend
Area forecast discussion, Mar 26, 4:08 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 PM CDT Thu Mar 26 2026
.KEY MESSAGES...
- Record breaking heat today in the 90s and approaching 100 degrees
- Red Flag Warning today until 9 PM CDT with a critical fire weather
risk
- Highs Friday are expecting around a 40 degree drop compared
to Thursday
- Warming back up through the weekend
&&
.DISCUSSION...
Issued at 1236 PM CDT Thu Mar 26 2026
Current surface analysis has a strong cold front descending into
Kansas as forecast. Models/ensembles have it arriving around 3-4 PM
from the northwest Kansas down towards southern Kansas. The front
will bring cooler air and strong wind gusts (up to 40 mph) after
shifting winds out of the north. Into the evening, wind gusts may
strengthen up to 50 mph via ensembles. This may have significant
fire weather impacts with a Red Flag Warning in effect until 9 PM
CDT. More fire weather details in the that AFD section. Before the
cold front drops temperatures, highs are forecast in the 90/100s.
This will be at or above record highs for virtually the entire CWA.
Areas near the KS/OK border are currently forecast to reach 100
degrees with ensembles having chances of breaching triple digits at
around 75%. Additionally behind the cold front, CAMs have hinted at
a weak storm or two firing. The placing and timing has some run-to-
run disagreement, but generally agree that it would occur later in
the evening and be east of Highway 283. Behind the cold front, the
severe potential of any storm that initiates as near zero. Rainfall
that occurs will be limited with the main threat being lightning,
especially with any remaining fire weather concerns that linger that
late in the day.
With the colder air, and continued CAA behind the front, highs
Friday will be drastically lower with highs only in the 50/60s. With
the lowered temperatures, relative humidities are currently above
the thresholds for a Red Flag Warning. Although, conditions are very
close and may change in the upcoming model runs. Regardless marginal
fire weather concerns should be advised and precautions taken.
Saturday is expecting a southern wind shift, bringing warmer air and
helping high Saturday recovering back into the upper 60/70s.
Sunday will see warmer than normal highs and lower relative
humidities return. Highs are currently forecast near or above 90
degrees for the entire CWA. Relative humidity minimums are currently
forecast at 8-20%, although current wind forecasts of 10- 15 mph
will help mitigate most fire weather concerns. Warmer highs are
expected to continue Monday and Tuesday. Next weather headline is a
potential pattern shift later on Tuesday. Ensembles hint at a
shortwave trough later on into Tuesday. Currently precipitation
chances remain low (<15% via ensembles) and around a 10 degree drop
for Wednesday and Thursday.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 506 PM CDT Thu Mar 26 2026
A surface cold front at 22z Thursday was located near the
Oklahoma border, with gusty north winds already developing
behind it across all of southwest Kansas. Short term models
agree that a period of stronger north winds (sustained winds
near 30 knots with gusts around 40 knots) will spread across
southwest Kansas between 00Z and 06Z Friday. In addition to
these increasing winds, an increase in clouds at 6600–12000 feet
AGL can be expected as an upper level trough crosses southwest
Kansas. These north winds will decrease some after midnight but
continue at around 25 knots through Friday morning. Occasional
gusts exceeding 35 knots are possible through 18Z Friday. A
surface high will then begin to move into southwest Kansas
after 18Z Friday resulting in diminishing winds to 10 to 20
knots during the late afternoon.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.
&&
DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, Mar 25, 11:25 PM CST, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1225 AM CDT Thu Mar 26 2026
KSZ030-031-043>046-061>066-074>081-084>090-270800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1225 AM CDT Thu Mar 26 2026 /1125 PM MDT Wed Mar 25 2026/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect today. See message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Finney
- When
- March 26, 7:27 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The KGCK ASOS station recorded a 58 mph wind gust.
High Wind, Finney
- When
- March 26, 8:25 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Mesonet station KS010 recorded a 58 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 26, 20261 injured · $126,000 · EF1 · 40 events
- Wildfire in Nebraska, March 26 to 31, 2026$3.2 million · 2 events
- Wildfire in Oklahoma, March 26 to 31, 20265 injured · $100,000 · 2 events
- Tornado and Damaging Winds in Ohio, March 26, 2026$113,000 · EF1 · 12 events
- Hail and Damaging Winds in Indiana, March 26, 2026$409,000 · 1.5 in hail · 9 events
- Wildfire in Nebraska, March 26 to 31, 2026$517,000 · 1 event
- Hail and Damaging Winds in Illinois, March 26, 20261.75 in hail · 37 events
- Hail and Damaging Wind in Ohio, March 26, 2026$15,000 · 1.75 in hail · 13 events
- Hail in Michigan, March 26, 20261 in hail · 5 events
- Hail in Illinois, March 26, 20261 in hail · 5 events
- Heavy Rain in American Samoa, March 26 to 30, 2026$11,000 · 2 events
- Drought in Texas, March 26 to 31, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323244, 1323245.